Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Kidney stones, blood in stool, taken hydrocodone, history of kidney stone surgery. Due to medication?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4531 Questions
Hi, I'm currently going through kidney stones. (I've had them 2 times before, 1 required surgery). My doctor prescribed hydrocodone for pain and told me to drink large amounts of gatorade. I only took one pill about 6 hours ago and had pizza for supper, and have drank about 4 20oz bottles of red gatorade today.

However, I recently had what looked like blood in my stool, and I was concerned if the medicine caused it and I should stop taking it, if it was caused by so much gatorade, or if it's normal with kidney stones. Thanks for your help! and please let me know if I need to contact my doctor about this.
Posted Fri, 4 May 2012 in Kidney Conditions
Answered by Dr. Aashish Raghu 1 hour later

Thanks for the query.

It is highly not recommended to take so much Gatorade because it has lot of salt, phosphate and also lemon juice which is acidic. The high salt and acidic environment predispose to formation of stones and also high chance of urinary infection symptoms.

It is always recommended to drink plenty of plain water. This is the best treatment to get relief from symptoms of stone and Potassium citrate or Potrate-MB6 syrup, around 2 tsp for 3 times a day preferably after meal. This will help to maintain alkaline urine and help remove urinary stones.

You need more investigations like X-ray Kidney Ureter Bladder (KUB) to look for radio-opaque calcium stones and if stones not seen in X-ray you may need to do Ultrasound for radiolucent and/or CT scan. Also urine tests to exclude infection needs to be done.

Proper therapy includes alkalinisation of urine, treatment of urinary infection, pain killers and plenty of plain water. If stone is big, it can be removed by surgical therapy but if usually less than 6mm and not hard stone it can be removed by just medical therapy as described.

Blood in urine can be due to stone damaging the wall of ureter and/or infection. It will subside soon. If it increases you need to consult your Urologist.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Kidney stones, blood in stool, taken hydrocodone, history of kidney stone surgery. Due to medication? 4 hours later

Thanks for the thorough answer- I'll switch to water. My main problem is that the blood was not in my urine like it usually is... instead it was in my stool, which is why I became concerned. I've never seen it before while having kidney stones. It was mostly a bright red / light red color (I'm 100% sure it didn't come from my urine).

Could this be a problem with the hydrocodone that I took? And whether or not I should stop taking it (I've taken 1 pill so far)? Or could it be caused by all the gatorade that I drank?

Thanks for your help!
Answered by Dr. Aashish Raghu 6 minutes later

Fresh red blood in stool is suggestive of lower intestinal tract bleeding. Most commonly it is due to haemorrhoids. Stool softening with my earlier suggestion of good water intake will help reduce bleeding to some extent. It can also be due to polyps or ulcer as among other conditions causing bleeding in the stools.

Ibuprofen can cause upper gastrointestinal bleeding which will cause black tarry stools. Hydrocodone will not cause bleeding in stools but can cause constipation and stool impaction and bleeding from the already formed hemorrhoids or fissures.

Do eat food XXXXXXX in fresh fruits and XXXXXXX leafy vegetables. Drink plenty of water especially since you are on Ibuprofen which can cause kidney problems especially if less hydration exists.

Do consult a Surgeon to get a complete checkup to rule out haemorrhoids and other possible causes of bleeding in stools. According to the cause, the treatment will be tailored.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor